Ohio, 2011Hail and Damaging Winds in Ohio, June 23, 2011
June 23, 2011 · NWS RLX · 4 events in 3 counties and zones
During the afternoon on the 23rd, a broken line of convection formed in southeast Ohio ahead of a slow moving cold front. Dry air in the mid levels, as well as deep layer undirectional shear, lent toward a damaging wind threat as opposed to large hail.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
During the afternoon on the 23rd, a broken line of convection formed in southeast Ohio ahead of a slow moving cold front. Dry air in the mid levels, as well as deep layer undirectional shear, lent toward a damaging wind threat as opposed to large hail.
After the initial line passed well into West Virginia, recovering surface temperatures and enough shear was present to support further development during the early evening.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Jun 23, 2:19 PM EST, 26 minutes earlier.
Area forecast discussion, Jun 23, 2:19 PM EST, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
319 PM EDT THU JUN 23 2011
.SYNOPSIS...
COLD FRONT CROSSES SLOWLY TONIGHT THRU FRIDAY. HIGH PRESSURE
PREVAILS SATURDAY. UPPER LEVEL WAVES APPROACHES SUNDAY. WARM FRONT
LIFTS NORTH MONDAY...FOLLOWED BY ANOTHER COLD FRONT LATE TUESDAY.
&&
.NEAR TERM /THROUGH FRIDAY/...
COLD FRONT AS OF 18Z LOCATED ACROSS WESTERN OH AND WESTERN KY.
MORNING DISTURBANCE HAS SHIFTED NORTH AND EAST OF THE CWA.
ASSOCIATED LOW AND MID LVL CLDS HAVE BEEN SLOW TO FOLLOW
SUIT...WITH MUCH OF THE MTNS STUCK IN THE CLOUDS TDY. LAST FEW HRS
HAVE SEEN THE STRATOCU FINALLY STARTING TO MIX OUT THOUGH.
PREFRONTAL CONVECTION HAS FIRED RIGHT ON CUE WITH APPROACH OF YET
ANOTHER UPR DISTURBANCE. MODELS HAVE DONE A GREAT JOB WITH THIS
AT LEAST IN THE FORCING FIELDS AND HAVE CONTINUED TO USE A
CONSENSUS APPROACH WITH TIMING AND PLACEMENT OF POPS USING VORT.
SVR POTENTIAL BEST ALONG OH RVR AND ACROSS COAL FIELDS WHERE BEST
SHEAR RESIDES ALONG WITH GREATEST AMNT OF SFC HEATING HAS OCCURRED.
STILL WORRIED ABOUT CAPPING INVERSION AND WHAT EFFECTS IT WILL
HAVE FARTHER EAST...ESPECIALLY CONSIDERING LACK OF MUCH INSOLATION
TDY ACROSS THE MTNS. SO FAR CONVECTION HAS BEEN LOW TOPPED AND
ABSENT OF MUCH LIGHTNING. HOWEVER SHEAR PROFILES REMAIN SOMEWHAT
FAVORABLE FOR WEAK ROTATION WITH THE STRONGER DISCRETE CELLS.
COLD FRONT WILL SLOWLY SLIDE EAST TONIGHT AND BECOME RATHER
DIFFUSE. HAVE FRONT IN SE OH ARND 00Z...PERHAPS CHECKING UP FOR A
TIME BEFORE RESUMING A SLOW EASTWARD PROGRESS. MAY TAKE TILL 12Z
TO CLR MTNS...WAITING FOR UPR TROF TO GO NEG TILT. HAVE ANOTHER
LINE OF LKLY POPS WITH ACTUAL FRONT OVERNIGHT...HOWEVER MUCH OF
THE CONVECTION WILL BE ASSOCIATED WITH UPR AIR DISTURBANCE THIS
AFTN AND EVENING.
WILL CONTINUE TO WATCH FOR LCL WATER PROBLEMS DESPITE PWATS COMING
DOWN. THINKING IS AS FRONT BECOMES MORE PARALLEL TO FLOW COULD SEE
MORE IN THE WAY OF TRAINING.
FRONT...OR WHAT IS LEFT OF IT SHIFTS EAST TOMORROW AS UPR TROF AND
FRESHER AIRMASS WORKS IN. MODELS AGREE IN TAKING A DISTURBANCE
THRU TOMORROW AFTN WITH UPR TROF. THIS SHOULD BE ABLE TO SPARK OF
SOME LOW TOPPED SHRA OR CONVECTION IN THE AFTN/EARLY EVEN...ESPECIALLY
ACROSS THE NORTH. WENT MORE PESSIMISTIC WITH SKY COVER TOMORROW
WITH UPR TROF AND DIURNAL HEATING AIDING IN CU DEVELOPMENT.
HAVE GONE ON HIGH SIDE FOR LOWS TONIGHT AND A BLEND FOR HIGHS
TOMORROW. MAY TAKE TILL TOMORROW AFTN FOR LWR DWPTS TO
ARRIVE...BUT TEMPS WILL STAY IN THE UPR 70S SOUTH AND MID/LOW 70S
NORTH.
&&
.SHORT TERM /FRIDAY NIGHT THROUGH SATURDAY NIGHT/...
SHOWERS AND ISOLATED STORMS ACTIVITY MOVE EAST BEHIND THE FRONT
FRIDAY NIGHT. DRIER CONDITIONS EXPECTED LATE SATURDAY AND SATURDAY
NIGHT WITH DRIER AIRMASS BEHIND THE FRONT. GUIDANCE SHOWS FRONT
STALLING SOUTH OF THE AREA SATURDAY NIGHT...TO LIFT NORTH LATER
SUNDAY.
NEAR NORMAL TEMPERATURES EXPECTED THRU THIS TIME PERIOD.
&&
.LONG TERM /SUNDAY THROUGH THURSDAY/...
STORM ACTIVITY RETURNS SUNDAY AS AN UPPER LEVEL TROUGH APPROACHES
FROM THE WEST. MODELS ARE IN FAIR AGREEMENT WITH THIS WAVE WITH
SOME MINOR PLACEMENT DIFFERENCES NOTED. THEREFORE...INTRODUCE
CHANCE POPS SPREADING FROM NORTHWEST TO EAST LATE SUNDAY INTO
SUNDAY NIGHT.
WITH THIS UPPER LEVEL FORCING...THE STALLED FRONT LIFTS SLOWLY
NORTH ACROSS WV SUNDAY NIGHT...AND NORTH OF WV BY MONDAY NIGHT.
THIS FEATURE...ALONG WITH DIURNAL HEATING...COULD ENHANCE SHOWERS
AND STORMS DEVELOPMENT WITH ADDITIONAL WEAKER DISTURBANCES PASSING
ALOFT. THEREFORE...REARRANGED POPS AND WX LOCATIONS HAVING CHANCES
ACROSS THE ENTIRE AREA ATTM TUESDAY NIGHT...DECREASING FROM WEST
TO EAST BY MID WEDNESDAY.
ONCE AGAIN...BLENDED GMOS AND HPC GUIDANCE FOR TEMPERATURES THROUGH THE
PERIOD WITH SOME MINOR TWEAKS.
&&
.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
18Z THURSDAY THRU 18Z FRIDAY...
BKN LINE OF SHRA AND CONVECTION CURRENTLY MOVING ACROSS SE OH...NE
KY AND WESTERN WV ASSOCIATED WITH UPR AIR DISTURBANCE AND APPROACH
OF COLD FRONT. THIS CONVECTION WILL AFFECT KHTS AND KPKB THRU
20Z...AND KCRW AND KCKB AFTER 20Z. MTN TERMINALS MAY ESCAPE
CONVECTION TIL ACTUAL COLD FRONT NEARS OVERNIGHT. HAVE INSERTED
TEMPO GROUPS TO HANDLE CONVECTION ACROSS TERMINALS. VFR OUTSIDE OF CONVECTION.
COLD FRONT WILL MOVE INTO SE OH AFTER 00Z...SLOWLY CLEARING OH RVR
BY 06Z...AND EXITING MTNS AFTER 12Z WHILE BECOMING DIFFUSE IN
NATURE. SHOULD SEE ANOTHER ROUND OF SHRA AND POSSIBLE CONVECTION
WITH FRONT ITSELF TONIGHT...HENCE LEAVING CB IN MOST OF THE TAF
SITES TO 06Z.
SOME MVFR STRATUS MAY DEVELOP POST FRONTAL AND HAVE ACCOUNTED FOR
IN FCST. ANY LOW STRATUS SHOULD BURN OFF FRI MORNING...WITH A
REDEVELOPMENT OF CU AND STRATOCU WITH APPROACH OF UPR TROF. SOME
LOW TOPPED SHRA OR CONVECTION TOMORROW AFTN AS UPR DISTURBANCE
MOVES THRU.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z FRIDAY...
FORECAST CONFIDENCE: MEDIUM
ALTERNATE SCENARIOS: TIMING AND DEGREE OF RESTRICTIONS IN
SHOWERS/STORMS MAY VARY FROM FORECAST. WIDESPREAD MVFR MAY NOT
FORM AFTER 06Z AS FORECAST.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
UTC 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05
EDT 1HRLY 14 15 16 17 18 19 20 21 22 23 00 01
CRW CONSISTENCY H H H H H H H H H H H H
HTS CONSISTENCY H H H H H H H H H H H H
BKW CONSISTENCY M M M M M M M M L M H H
EKN CONSISTENCY H H H H H H H H H H H H
PKB CONSISTENCY H H H H H H H H H H H H
CKB CONSISTENCY H H H H H H H H H H H H
AFTER 18Z FRIDAY...
BRIEF IFR CONDITIONS FROM INTERMITTENT CLUSTERS OF SHOWERS AND
THUNDERSTORMS WILL GRADUALLY BECOME LESS COMMON THROUGH SATURDAY.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.
&&
SYNOPSIS...ARJ/30
NEAR TERM...30
SHORT TERM...ARJ
LONG TERM...ARJ
AVIATION...30
Hazardous weather outlook, Jun 23, 12:46 PM EST, 1 hour 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
146 PM EDT THU JUN 23 2011
KYZ101>103-105-OHZ086-087-WVZ005>008-013>016-024>027-241800-
GREENUP-CARTER-BOYD-LAWRENCE-GALLIA-WAYNE-CABELL-MASON-JACKSON-
LINCOLN-PUTNAM-KANAWHA-ROANE-MINGO-LOGAN-BOONE-CLAY-
146 PM EDT THU JUN 23 2011
...TORNADO WATCH 541 IN EFFECT UNTIL 9 PM EDT THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...CENTRAL WEST VIRGINIA...SOUTHERN WEST
VIRGINIA AND WESTERN WEST VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
TORNADO WATCH.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
OHZ066-067-075-076-083>085-VAZ003-004-WVZ009>011-017>020-028>040-046-
047-241800-
PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON-VINTON-MEIGS-DICKENSON-
BUCHANAN-WOOD-PLEASANTS-TYLER-WIRT-CALHOUN-RITCHIE-DODDRIDGE-BRAXTON-
GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-
NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
146 PM EDT THU JUN 23 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OHIO...SOUTHWEST
VIRGINIA...CENTRAL WEST VIRGINIA...NORTHERN WEST VIRGINIA AND
SOUTHERN WEST VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY. PRIMARY
THREAT WILL BE DAMAGING WINDS. IN ADDITION...HEAVY DOWNPOURS COULD
CREATE LOCALIZED FLOODING ISSUES.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Special weather statement, Jun 23, 2:19 PM EST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
319 PM EDT THU JUN 23 2011
OHZ086-087-WVZ006-007-231945-
CABELL WV-GALLIA OH-LAWRENCE OH-MASON WV-
319 PM EDT THU JUN 23 2011
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL LAWRENCE...NORTH CENTRAL
CABELL...SOUTHERN GALLIA AND SOUTHWESTERN MASON COUNTIES...
AT 314 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER LAKE
VESUVIUS...MOVING EAST AT 35 MPH.
WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM.
THIS STORM WILL BE NEAR WATERLOO AROUND 325 PM...SCOTTOWN AROUND 330
PM...CROWN CITY AROUND 340 PM AND ASHTON AROUND 345 PM.
PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3877 8210 3852 8212 3858 8264 3868 8265
28
Thunderstorm Wind, Lawrence
- When
- June 23, 2:45 PM EST
- Where
- Lawrence County, 2 mi S of Waterloo
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 38.671, -82.470
Numerous large tree branches were blown down.
Hail, Gallia
- When
- June 23, 2:45 PM EST
- Where
- Gallia County, Mercerville
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 38.670, -82.270
Thunderstorm Wind, Athens
- When
- June 23, 6:00 PM EST
- Where
- Athens County, 2.32 mi N of Pleasanton
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 39.264, -82.099
Trees were blown down along Pleasant Hill Road.
Hail, Athens
- When
- June 23, 6:53 PM EST
- Where
- Athens County, Coolville
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 39.220, -81.900
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Wind in Connecticut, June 23, 20111 death · 2 injured · $8,000 · 1 event
- Tornadoes and Flash Flooding in Tennessee, June 23 to 24, 2011$185,000 · EF1 · 13 events
- Flooding in Utah, June 23 to 30, 2011$470,000 · 5 events
- Hail and Damaging Winds in South Carolina, June 23, 2011$64,000 · 1.25 in hail · 20 events
- Flash Flooding and Damaging Wind in New York, June 23, 2011$111,000 · 50 kt wind · 3 events
- Flooding in Illinois, June 23 to 30, 2011$70,000 · 6 events
- Hail and Damaging Winds in Kentucky, June 23, 2011$68,000 · 1 in hail · 5 events
- Hail and Damaging Winds in West Virginia, June 23, 2011$52,000 · 70 kt wind · 6 events
- Hail and Damaging Winds in North Carolina, June 23, 2011$46,000 · 1 in hail · 8 events
- Damaging Winds in Kentucky, June 23, 2011$58,000 · 55 kt wind · 2 events
- Damaging Winds in Ohio, June 23, 2011$25,000 · 50 kt wind · 2 events
- Hail and Damaging Winds in North Carolina, June 23, 20111 in hail · 20 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 309979, 309982, 309967, 309956.